Utah, 2025

Flash Flooding and Damaging Winds in Utah, September 25 to 29, 2025

September 25 to 29, 2025 · NWS SLC · 10 events in 5 counties and zones

A fairly weak cutoff low slowly ejected northward through the area over the course of several days. This feature in combination with sufficient moisture created an environment that supported several days of shower and thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fairly weak cutoff low slowly ejected northward through the area over the course of several days. This feature in combination with sufficient moisture created an environment that supported several days of shower and thunderstorm development. Some of these storms produced locally heavy rainfall and flash flooding, as well as some strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 25, 1:44 PM MST, 55 minutes earlier.

Area forecast discussion, Sep 25, 1:44 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
244 PM MDT Thu Sep 25 2025

.SYNOPSIS...A slow moving storm system moving across the Desert
Southwest over the weekend will bring increased moisture and
instability, primarily for southern Utah, but gradually shifting
north and east. A cold front may impact the area by the middle of
next week.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...A broad trough has moved
onshore over California this afternoon, with moisture making its
way into southwest Utah out ahead of it. Satellite derived PWs are
in the 0.6 to 0.7 inch range over southwest Utah, and noticeably
drier elsewhere. The position of the low is also providing some
lift and shear over southwest portions of the state, and
predictably some showers have started to develop. A few of these
storms could be strong to severe during the remainder of the
afternoon and early evening, producing gusty winds and hail. Given
the moisture, any storms that develop will also be capable of
producing heavy rain that could lead to flash flooding, leading to
a probable in the Flash Flood Potential for Zion National Park
this afternoon. Elsewhere, conditions are mostly dry and
relatively mild with maxes averaging 5F above normal for this time
of year.

The low is expected to meander southward down the California coast
tonight into tomorrow morning before making an eastward turn into
Arizona during the afternoon. Moisture is expected to increase
further and spread northward. CAPE will be a bit higher with
improved jet support but overall shear will be a bit less. Thus,
tomorrow's convection will remain focused over southern Utah with
some storms expected over the higher terrain of northern and
central Utah as well. The weakening of the ridge and proximity of
the low will also bring highs a bit closer to seasonal normals
for Friday afternoon.

.LONG TERM (After 12Z/6AM Saturday)...The pattern continues to look
more fall-like, with a couple of synoptic systems expected to
dictate our sensible weather over the long-term period.

On Saturday, the rotating closed low centered over roughly Yuma, AZ
will finally start to shift northeastward, with increasing moisture
from south to north expected across southern to central Utah. Model
soundings suggest a fairly saturated profile through all but the
lowest levels on Saturday afternoon, and combined with relatively
slower storm motions and PWATs near 180-200% of normal, this will
likely produce an elevated flash flood threat for prone areas.

By Sunday, this closed low will transform into an open wave crossing
N-AZ/S-UT, resulting in abundant moisture spreading across Utah and
southwest Wyoming (near ~200% of normal). Combined with synoptic
lift as the wave passes overhead, expect higher coverage of showers
and thunderstorms on Sunday, particularly Sunday afternoon.
Interestingly, the ECMWF EFI is highlighting south-central to
southeastern Utah during the 00z Sun-00z Mon period for fairly
abnormal QPF...potentially due to better lift and appreciable
instability across this area as compared to Saturday. Thus, as you
might guess, expect another day of elevated chances for flash
flooding in those prone areas, with a Marginal Risk for excessive
rainfall on both Saturday and Sunday. Finally, temperatures will
trend a few degrees cooler by Sunday, particularly for southern Utah.

To begin the work week, the synoptic pattern will begin to evolve as
a strong trough over the Gulf of Alaska starts to shift into the
western US. Overall diffluent flow within this still-elevated
moisture will result in yet another active day with showers and
thunderstorms, particularly across northern areas. Unlike prior
days, however, this increasing southwest flow will promote quicker
storm motions which could help reduce the threat of flash flooding,
particularly on Tuesday. While ensemble agreement is slowly
increasing with regards to the timing of this trough as it shifts
towards us, ensemble members still remain split 60-40 between a
slightly slower solution (60% chance) and slightly faster solution
(40% chance). Another area of uncertainty is the amplitude of this
trough, which will ultimately affect how much of Utah sees a cold
front move through the area in the mid-week timeframe.

Beyond Wednesday, forecast confidence in the longwave pattern
decreases, but model guidance overall favors a drier air mass with
gradually increasing temperatures moving forward. To summarize the
long-term period, expect an elevated flash flood threat through at
least Sunday, with showers and thunderstorms still continuing within
increasing southwest flow ahead of a longwave trough next week.

&&

.AVIATION...KSLC...Light northwest winds will last through roughly
04Z when winds transition to the southeast. Clouds will increase,
with scattered to broken clouds in VFR range from around 04-18Z.
There is around a 20% chance for rain showers that would be capable
of enhancing wind speeds with varying directions from 09-15Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms will
be capable of locally heavy rain and gusty, erratic outflow winds
for most of southern Utah through 06Z. Clouds associated with that
storm system will increase further north, with scattered to broken
clouds in VFR range building into northern Utah by 04Z. Largely dry
conditions will last from 06-18Z throughout southwest Wyoming and
Utah, although there is around a 20% chance for rain showers in
northern Utah from 09-15Z. Winds will be relatively light, but
showers and thunderstorms will be capable of enhancing speeds and
altering directions.

&&

.FIRE WEATHER...A broad low pressure system is currently centered
over California, but is bringing an increase in moisture and
instability to southwest Utah, where showers and thunderstorms
will continue to be a threat through the early evening. Any storms
that develop will be capable of producing gusty winds as well as
brief heavy rainfall. The trough will track slowly east over
Arizona and New Mexico over the weekend, gradually weakening as it
does so. This will allow the deeper moisture over southern Utah to
be drawn upward, expanding the coverage of afternoon showers and
thunderstorms, particularly over the higher terrain, through the
weekend. High pressure will temporarily bring drier and more
stable conditions to start the upcoming week before another trough
potentially brings a cold front through the area for the middle of
next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Cunningham
AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Sep 25, 2:15 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
315 PM MDT Thu Sep 25 2025

UTZ124-125-128-252200-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
315 PM MDT Thu Sep 25 2025

...Strong thunderstorms will impact portions of southeastern
Washington, west central Kane and south central Iron Counties through
400 PM MDT
...

At 315 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of La Verkin to near Apple
Valley. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zion National Park, Virgin, Springdale, and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3756 11301 3714 11276 3708 11309 3729 11322
TIME...MOT...LOC 2115Z 238DEG 18KT 3733 11317 3710 11304

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HM

The radar

The Cedar City radar (KICX), 24 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Iron

When
September 25, 2:39 PM MST to 2:45 PM MST
Where
Iron County, (Cdc)cedar City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.700, -113.100

The Cedar City Municipal Airport ASOS (KCDC) recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Iron

When
September 25, 2:57 PM MST to 3:02 PM MST
Where
Iron County, 5.32 mi NE of Lund
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.059, -113.368

The LATMER mesonet station recorded a wind gust of 65 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Iron

When
September 25, 4:27 PM MST to 4:32 PM MST
Where
Iron County, (Cdc)cedar City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.700, -113.100

The Cedar City Municipal Airport ASOS (KCDC) recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Iron

When
September 25, 5:00 PM MST to 5:05 PM MST
Where
Iron County, 1.38 mi N of Summit
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.840, -112.970

The Black Rock mesonet station recorded a wind gust of 63 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Flash Flood, Washington

When
September 25, 6:40 PM MST to 8:40 PM MST
Where
Washington County, 7.96 mi ESE of Bloomington to 7.51 mi ESE of Bloomington
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.000, -113.470

Heavy rainfall resulted in a flood wave around 140 cfs (1 foot rise) hitting the Fort Pierce gauge.

Thunderstorm Wind, Washington

When
September 26, 2:10 PM MST to 2:30 PM MST
Where
Washington County, 6.2 mi WSW of Gunlock
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.260, -113.880

The Jackson Spring mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Washington

When
September 26, 3:52 PM MST to 3:57 PM MST
Where
Washington County, 11.21 mi W of Shivwits
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
37.150, -113.950

The BADGER SPRING RAWS station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Flash Flood, Emery

When
September 26, 5:00 PM MST to 7:00 PM MST
Where
Emery County, 31.74 mi SE of Moore to 31.77 mi SE of Moore
Cause
Heavy Rain
Reported by
AWSS
Coordinates
38.600, -110.801

A flash flood occurred in Little Wildhorse Canyon due to heavy rainfall in an area which drains into the narrow canyon. This flash flood trapped multiple groups, forcing these groups to seek higher ground. Search and rescue was notified, and eventually all parties were able to hike out safely.

Flash Flood, Kane

When
September 28, 3:30 PM MST to 6:30 PM MST
Where
Kane County, 4.7 mi SSE of Adairville to 4.85 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.060, -111.880

Heavy rain in the Paria River drainage resulted in the development and propagation of a flood wave. Approximately 2 miles below the White House campground a group of hikers required helicopter evacuation.

Flash Flood, Garfield

When
September 29, 4:00 AM MST to 7:00 AM MST
Where
Garfield County, 41.6 mi NNE of (U07) Bullfrog/Glen to 43.08 mi NNE of (U07) Bullfrog/Glen
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.100, -110.410

Heavy rain in headwaters resulted in the development of a flood wave in the Dirty Devil, with the wave cresting at 604 cfs at The Dirty Devil at Poison Springs above Hanksville gauge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292223, 1292226, 1292224, 1292225, 1291171, 1292227, 1292228, 1291172, 1291173, 1291174.